Potential Analysis

, Volume 38, Issue 4, pp 1333–1364 | Cite as

The Mixed Problem for the Laplacian in Lipschitz Domains

Article

Abstract

We consider the mixed boundary value problem, or Zaremba’s problem, for the Laplacian in a bounded Lipschitz domain Ω in Rn, n ≥ 2. We decompose the boundary \( \partial \Omega= D\cup N\) with D and N disjoint. The boundary between D and N is assumed to be a Lipschitz surface in \(\partial \Omega\). We find an exponent q0 > 1 so that for p between 1 and q0 we may solve the mixed problem for Lp. Thus, if we specify Dirichlet data on D in the Sobolev space W1,p(D) and Neumann data on N in Lp (N), the mixed problem with data fD and fN has a unique solution and the non-tangential maximal function of the gradient lies in \(L^p( \partial \Omega)\). We also obtain results for p = 1 when the data comes from Hardy spaces.

Keywords

Mixed boundary value problem Laplacian Non-smooth domain 

Mathematics Subject Classification (2010)

35J25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adams, D.R., Hedberg, L.I.: Function Spaces and Potential Theory. Grundlehren der Mathematischen Wissenschaften (Fundamental Principles of Mathematical Sciences), vol. 314. Springer-Verlag, Berlin (1996)CrossRefGoogle Scholar
  2. 2.
    Brown, R., Mitrea, I., Mitrea, M., Wright, M.: Mixed boundary value problems for the Stokes system. Trans. Amer. Math. Soc. 362(3), 1211–1230 (2010)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Brown, R.M.: The mixed problem for Laplace’s equation in a class of Lipschitz domains. Comm. Partial Diff. Eqns. 19, 1217–1233 (1994)MATHCrossRefGoogle Scholar
  4. 4.
    Brown, R.M.: The Neumann problem on Lipschitz domains in Hardy spaces of order less than one. Pac. J. Math. 171(2), 389–407 (1995)MATHGoogle Scholar
  5. 5.
    Brown, R.M., Mitrea, I.: The mixed problem for the Lamé system in a class of Lipschitz domains. J. Differential Equations 246(7), 2577–2589 (2009)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Caffarelli, L.A., Peral, I.: On W 1,p estimates for elliptic equations in divergence form. Comm. Pure Appl. Math. 51(1), 1–21 (1998)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Coifman, R.R., McIntosh, A., Meyer, Y.: L’intégrale de Cauchy définit un opérateur borné sur L 2 pour les courbes lipschitziennes. Ann. Math. 116, 361–387 (1982)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Coifman, R.R., Weiss, G.: Extensions of Hardy spaces and their use in analysis. Bull. Amer. Math. Soc. 83, 569–645 (1976)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Dahlberg, B.E.J.: Estimates of harmonic measure. Arch. Rational Mech. Anal. 65(3), 275–288 (1977)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Dahlberg, B.E.J., Kenig, C.E.: Hardy spaces and the Neumann problem in L p for Laplace’s equation in Lipschitz domains. Ann. Math. 125, 437–466 (1987)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    De Giorgi, E.: Sulla differenziabilità e l’analiticità delle estremali degli integrali multipli regolari. Mem. Accad. Sci. Torino. Cl. Sci. Fis. Mat. Nat. 3, 25–43 (1957)MathSciNetGoogle Scholar
  12. 12.
    Fabes, E.B., Mendez, O., Mitrea, M.: Boundary layers on Sobolev-Besov spaces and Poisson’s equation for the Laplacian in Lipschitz domains. J. Funct. Anal. 159(2), 323–368 (1998)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Fabes, E.B., Stroock, D.: The L p-integrability of Green’s functions and fundamental solutions for elliptic and parabolic equations. Duke Math. J. 51, 997–1016 (1984)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Gehring, F.W.: The L p-integrability of the partial derivatives of a quasiconformal mapping. Acta Math. 130, 265–277 (1973)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Giaquinta, M.: Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems. Annals of Mathematics Studies, vol. 105. Princeton University Press, Princeton, NJ (1983)MATHGoogle Scholar
  16. 16.
    Giaquinta, M.: Introduction to Regularity Theory for Nonlinear Elliptic Systems. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel (1993)MATHGoogle Scholar
  17. 17.
    Giaquinta, M., Modica, G.: Regularity results for some classes of higher order nonlinear elliptic systems. J. Reine Angew. Math. 311/312, 145–169 (1979)MathSciNetGoogle Scholar
  18. 18.
    Gröger, K.: A W 1,p-estimate for solutions to mixed boundary value problems for second order elliptic differential equations. Math. Ann. 283(4), 679–687 (1989)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Grüter, M., Widman, K.O.: The Green function for uniformly elliptic equations. Manuscripta Math. 37(3), 303–342 (1982)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Hardy, G.H., Littlewood, J.E.: Some properties of fractional integrals. II. Math. Z. 34(1), 403–439 (1932)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Jerison, D.S., Kenig, C.E.: The Neumann problem on Lipschitz domains. Bull. Amer. Math. Soc. 4, 203–207 (1982)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Kenig, C.E.: Harmonic Analysis Techniques for Second Order Elliptic Boundary Value Problems. Published for the Conference Board of the Mathematical Sciences, Washington, DC (1994)MATHGoogle Scholar
  23. 23.
    Kenig, C.E., Ni, W.M.: On the elliptic equation Lu − k + K exp[2u] = 0. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 12(2), 191–224 (1985)MathSciNetMATHGoogle Scholar
  24. 24.
    Kilty, J., Shen, Z.: The L p regularity problem on Lipschitz domains. Trans. Amer. Math. Soc. 363(3), 1241–1264 (2010)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Lanzani, L., Capogna, L., Brown, R.M.: The mixed problem in L p for some two-dimensional Lipschitz domains. Math. Ann. 342(1), 91–124 (2008)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Littman, W., Stampacchia, G., Weinberger, H.: Regular points for elliptic equations with discontinuous coefficients. Ann. della Sc. N. Sup. Pisa 17, 45–79 (1963)MathSciNetGoogle Scholar
  27. 27.
    Maz′ya, V.G., Rossmann, J.: Pointwise estimates for Green’s kernel of a mixed boundary value problem to the Stokes system in a polyhedral cone. Math. Nachr. 278(15), 1766–1810 (2005)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Maz′ya, V.G., Rossmann, J.: Schauder estimates for solutions to a mixed boundary value problem for the Stokes system in polyhedral domains. Math. Method Appl. Sci. 29(9), 965–1017 (2006)MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Maz′ya, V.G., Rossmann, J.: L p estimates of solutions to mixed boundary value problems for the Stokes system in polyhedral domains. Math. Nachr. 280(7), 751–793 (2007)MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Meyers, N.G.: An L p-estimate for the gradient of solutions of second order elliptic divergence equations. Ann. Scuola Norm. Sup. Pisa (3) 17, 189–206 (1963)MathSciNetMATHGoogle Scholar
  31. 31.
    Mitrea, D.: Layer potentials and Hodge decompositions in two dimensional Lipschitz domains. Math. Ann. 322(1), 75–101 (2002)MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Mitrea, I., Mitrea, M.: The Poisson problem with mixed boundary conditions in Sobolev and Besov spaces in non-smooth domains. Trans. Amer. Math. Soc. 359(9), 4143–4182 (electronic) (2007)MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Moser, J.: On Harnack’s theorem for elliptic differential operators. Comm. Pure Appl. Math. 14, 577–591 (1961)MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Nash, J.: Continuity of solutions of elliptic and parabolic equations. Amer. J. Math. 80, 931–954 (1958)MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    Savaré, G.: Regularity and perturbation results for mixed second order elliptic problems. Comm. Partial Diff. Eqns. 22, 869–899 (1997)MATHCrossRefGoogle Scholar
  36. 36.
    Shen, Z.: The L p boundary value problems on Lipschitz domains. Adv. Math. 216(1), 212–254 (2007)MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    Sykes, J.D.: L p regularity of solutions of the mixed boundary value problem for Laplace’s equation on a Lipschitz graph domain. PhD thesis, University of Kentucky (1999)Google Scholar
  38. 38.
    Sykes, J.D., Brown, R.M.: The mixed boundary problem in L p and Hardy spaces for Laplace’s equation on a Lipschitz domain. In: Harmonic Analysis and Boundary Value Problems (Fayetteville, AR, 2000). Contemp. Math., vol. 277, pp. 1–18. Amer. Math. Soc. Providence, RI (2001)Google Scholar
  39. 39.
    Taylor, J.L., Ott, K.A., Brown, R.M.: The mixed problem in Lipschitz domains with general decompositions of the boundary. Trans. Amer. Math. Soc. arXiv:1111.1468 [math.AP] (2011)
  40. 40.
    Venouziou, M., Verchota, G.C.: The mixed problem for harmonic functions in polyhedra of ℝ3. In: Perspectives in Partial Differential Equations, Harmonic Analysis and Applications. Proc. Sympos. Pure Math., vol. 79, pp. 407–423. Amer. Math. Soc. Providence, RI (2008)Google Scholar
  41. 41.
    Verchota, G.C.: Layer potentials and boundary value problems for Laplace’s equation on Lipschitz domains. PhD thesis, University of Minnesota (1982)Google Scholar
  42. 42.
    Verchota, G.C.: Layer potentials and regularity for the Dirichlet problem for Laplace’s equation on Lipschitz domains. J. Funct. Anal. 59, 572–611 (1984)MathSciNetMATHCrossRefGoogle Scholar
  43. 43.
    Wright, M.: Boundary value problems for the Stokes system in arbitrary Lipschitz domains. Thesis (Ph.D.), University of Missouri, Columbia. ProQuest LLC, Ann Arbor, MI (2008)Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of KentuckyLexingtonKentucky

Personalised recommendations